PDF of Ask a Pharmacist 0212

How does the CYP3A4 pathway impact metabolism of the new oral targeted agents in oncology?


Continue Reading

—Lani Moss, RN

Many oral targeted anticancer drugs are metabolized through cytochrome P450 (CYP) enzymes in the liver. CYP3A4 is one enzyme in this system. Many other medications and some foods (eg, grapefruit and related citrus fruits) can inhibit or induce this enzyme, affecting the metabolism of drugs that are metabolized by the enzyme (called substrates). Avoidance of strong CYP3A4 inhibitors and inducers is recommended, if clinically appropriate, when the anticancer medication is a CYP3A4 substrate.

CYP3A4 inducers increase synthesis of the CYP3A4 enzyme, and the full effects are not typically seen until approximately 10 to 14 days after initiating the CYP3A4 inducer. Higher enzyme levels may result in lower concentrations of the anticancer drug and may reduce the effectiveness of the treatment. If coadministration of a CYP3A4 inducer and a substrate cannot be avoided, the prescriber may consider increasing the dose of the substrate (in this case the anticancer agent) and should monitor the patient closely for efficacy.

CYP3A4 inhibitors tend to inhibit the enzyme immediately; how long this effect lasts depends on the amount of time the inhibitor is present in the body. This may increase the concentration of the anticancer agent, increasing the potential for toxicity to the patient. If coadministration cannot be avoided, the patient should be monitored closely for toxicity. The dose of the anticancer agent should be adjusted as indicated.

Some anticancer medications have specific dosing recommendations for when they are administered with a strong or potent CYP3A4 inhibitor or inducer. For example, the dose of the tyrosine kinase inhibitor dasatinib should be reduced from 100 mg to 20 mg or 140 mg to 40 mg once daily if it is administered with certain strong CYP3A4 inhibitors (see prescribing information for details).

Although not all oral anticancer drugs are metabolized through CYP3A4, metabolism of the anticancer drug may be affected by other enzymes in the body. Patients should be advised to keep a complete list of all their medications with them as they may have their oral anticancer prescriptions filled at a different pharmacy than the one that fills their other prescriptions. Patients also should be advised to report all their medications to their health care providers in order to detect and manage potential drug-drug interactions. ONA


Lisa Thompson is assistant professor, Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, Colorado.